Pamela A. Popper, Ph.D., N.D.

Wellness Forum Health

Proton pump inhibitors (PPI’s) are included in the top ten most widely taken drugs in the world. They are prescribed to reduce gastric acid production for patients who suffer with gastroesophageal reflux disease (GERD). In addition to being prescribed by doctors, PPI’s are available over-the-counter. Two of the most popular are Prilosec OTC and Prevacid.

PPI’s do not address the underlying causes of GERD, which are diet, health status, and weight. Advertisements for these drugs show people eating fried chicken, ribs, and other unhealthy foods, able to do so without pain due to taking PPI’s. This leads people to believe that they can continue their bad habits without any negative consequences as long as they take the drugs. This is not true, and even worse, the drugs cause side effects, some of them quite serious.

One of those side effects is increased risk of intestinal infections, especially Clostridium difficile (C diff) which is difficult to treat and can even result in death. This increased susceptibility is due to the fact that taking the drugs causes negative changes in the gut microbiome.

In one study, researchers assessed the gut microbiome of 1815 people, some of whom were healthy and some of whom had gastrointestinal disorders. The subjects reported their medication use and provided stool samples for analysis. Two hundred and eleven patients reported taking a PPI, and those who did had less bacterial diversity. Subjects taking PPI’s also showed increased populations of pathogenic bacteria such as Enterococcus, Streptococcus, Staphylococcus and Escherichia coli.[i]

“The differences between PPI users and non-users observed in this study are consistently associated with changes towards a less healthy gut microbiome,” the researchers concluded. “These differences are in line with known changes that predispose to C. difficile infections and can potentially explain the increased risk of enteric infections in PPI users.” They stated that for the general population, the negative effects of PPI’s are even more profound than those associated with taking antibiotics and many other commonly used drugs.

Another side effect resulting from PPI use is hypomagnesemia, which usually requires hospitalization. Studies show that taking magnesium supplements while taking PPI’s does not reduce the risk, and there is no identifiable pattern that allows doctors to determine which patients are at risk.[ii] [iii] The FDA issued an alert concerning the risk of hypomagnesemia in 2012. There is some uncertainty as to the mechanism for severe magnesium deficiency but magnesium, like most nutrients, is absorbed in the small intestine. It could be that the negative changes in the gut microbiome identified in the previous study are responsible, since one of the functions of the microbiome is to facilitate absorption of nutrients from food. 

PPI’s increase the risk of malignant esophageal cancers, which used to be uncommon but have increased significantly as the use of PPI’s has increased. PPI’s reduce stomach acid, and as a result pancreatic enzymes that should have been inactivated by acid are able to damage tissue in the esophagus.[iv]  The irony must be noted: PPI’s are prescribed to treat GERD because, patients are told, GERD increases the risk of esophageal cancer if left untreated. The treatment, in this case PPI’s, in turn increases the risk of esophageal cancer.

An even more important issue that should reduce enthusiasm for the drugs typically used to treat GERD, including PPI’s, is that research is showing that the cause of GERD may have been misunderstood. Instead of resulting from gastric acid burning the mucosa of the esophagus, GERD stimulates the release of inflammatory cytokines from esophageal cells which attracts more inflammatory cells to the esophagus. This inflammation and subsequent damage to submucosal tissue may be the cause of heartburn and chest pain.[v]  If this is true, the current approach to treating GERD can relieve symptoms, but cannot improve long-term outcomes (reducing the risk of esophageal cancer) for patients since it does not address the real cause.

The causes of GERD are well-documented and include eating a high-fat diet,[vi] [vii] overeating,[viii] constipation, and obesity. Adopting a low-fat, high-fiber, plant-based diet and losing weight resolves symptoms and addresses the underlying condition for most people, with no negative side effects.

[i] Imham F, Bonder M, Vila A et al. “Proton pump inhibitors affect the gut microbiome.” Gut published online first 9 December 2015  doi:10.1136/gutjnl-2015-310376

[ii] Broeren M, Geerdink E, Vader H, et al. “Hypomagnesemia induced by several proton-pump inhibitors.” Ann Intern Med 2009;151:755–756.

[iii] MacKay J, Bladon P. “Hypomagnesemia due to proton pump inhibitor therapy: a clinical case series.” QJM 2010;103:387–395.

[iv] Rosch P. “Could Proton Pump Inhibitors Cause Cancer?.” Arch Intern Med. 2010;170(19):1775-1776

[v] Souza R, Huo X, Mittal V et al. “Gastroesophageal Reflux Might Cause Esophagitis Through a Cytokine-Mediated Mechanism Rather Than Caustic Acid Injury.” Gastroenterology 2009 November;137(5):1776-1784

[vi] Holloway RH “Effect of intraduodenal fat on lower oesophageal sphincter function and gastro-oesophageal reflux.” Gut. 1997 Apr;40(4):449-53.

[vii] Becker D, Sinclair J, Castell D, Wu W. “A comparison of high and low fat meals on postprandial esophageal acid exposure.”  Am J Gastroenterol  1989 Jul;84(7):782-786

[viii] Holloway R, Hongo M, Berger K, McCallum R. “Gastric distention: a mechanism for postprandial gastroesophageal reflux.”  Gastroenterology  1985 Oct;89(4):779-784